Q. Does hair fall stop immediately with the use of Proscar?

Answered by Dr. Atishay Bukharia and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Hairfall or Hair Loss? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

I have been on Rogaine for 6 years and now on Proscar for 10 days. I had used it before, but went off. I cannot tell if I am still losing hair or not. Does hair loss stop immediately once Proscar is used?


Related Questions:
Hair Loss (Alopecia Areata) Cure Through Homoeopathy
Please explain the side effects of Finasteride.
What is the treatment available for graying of hair and hair fall?
 

Dr. Atishay Bukharia
MBBS, MD, DVL., SPECIALIST IN COSMETOLOGY AND SEXUALLY TRANSMITTED DISEASES ., MEMBER OF INTERNATIONAL SOCIETY
Cosmetology, Dermatology, HIV/AIDS Specialist, Plastic Surgery – Reconstructive And Cosmetic, Venereology

Hi,

Welcome to icliniq.com.

  • Both, Minoxidil and Finasteride takes time to act and in some cases it will take two to three months. Both are FDA - Food and Drug Administration approved for androgenic alopecia.
  • You should always remember that if it is used once, then you need to take it for a lifetime. Otherwise, you would come to a previous stage of baldness.

For further doubts consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

 

Thank you doctor,

I have a few more questions. I am on 1.25 mg of Proscar. Should that be increased to 2.5 mg? Originally, it was 2.50 when I first went on it. Am I still shedding? Tonight, when I applied Rogained I noticed around 12 hairs fell out. Is this too much? The picture I have included is after I washed my hair.

 

Dr. Atishay Bukharia
MBBS, MD, DVL., SPECIALIST IN COSMETOLOGY AND SEXUALLY TRANSMITTED DISEASES ., MEMBER OF INTERNATIONAL SOCIETY
Cosmetology, Dermatology, HIV/AIDS Specialist, Plastic Surgery – Reconstructive And Cosmetic, Venereology

Hi,

Welcome back to icliniq.com.

  • No, you should not increase the dose. FDA approved dose is only 1 mg per day that too for androgenic alopecia.
  • Now, I am having a doubt over your diagnosis. These both are for androgenic alopecia and you are probably suffering from telogen effluvium (attachment removed to protect patient identity).
  • Do you have any history of trauma, surgery, illness, medication or stress in the last three months?

Revert back with the answer to the above question to a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

 

Thank you doctor,

It is androgenetic alopecia. My sisters have it. I was diagnosed by a doctor six years ago and the treatment has worked. I went off Proscar as I thought that just using Minoxidil would be fine.

 

Dr. Atishay Bukharia
MBBS, MD, DVL., SPECIALIST IN COSMETOLOGY AND SEXUALLY TRANSMITTED DISEASES ., MEMBER OF INTERNATIONAL SOCIETY
Cosmetology, Dermatology, HIV/AIDS Specialist, Plastic Surgery – Reconstructive And Cosmetic, Venereology

Hi,

Welcome back to icliniq.com.

  • Yes, it may be, but there is a pretty fair chance of superimposed telogen effluvium. If you are on both medications, then it has got to control except in few cases where these will not work.
  • Since you said that you are already on Minoxidil for the last 6 years, I do not find any reason for its progression as you have responded well.
  • Now, regarding telogen effluvium, it is a pretty common disorder and is considered as a closest differential diagnosis of androgenic alopecia.
  • The only difference is that there will a typical pattern of hair fall in androgenic alopecia while in telogen effluvium whole scalp is involved.
  • This is the reason I have asked you about the recent history of trauma, surgery, stress,  etc. Serum iron deficiency is also an important cause behind it, so you need to test your serum ferritin level.
  • In most cases, it is self limiting and in a few cases, it gets converted into chronic telogen effluvium.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

 

Thank you doctor,

I have had no trauma or surgery. I really think that the problem was that I went off Proscar.

 

Dr. Atishay Bukharia
MBBS, MD, DVL., SPECIALIST IN COSMETOLOGY AND SEXUALLY TRANSMITTED DISEASES ., MEMBER OF INTERNATIONAL SOCIETY
Cosmetology, Dermatology, HIV/AIDS Specialist, Plastic Surgery – Reconstructive And Cosmetic, Venereology

Hi,

Welcome back to icliniq.com.

  • I do not think so. First of all Finasteride is 5-alpha reductase inhibitor that is it stop the conversion of testosterone to dihydrotestosterone.
  • Dihydrotestosterone is the most potent androgen and is mainly responsible for androgenic alopecia. So, there is no way that it will cause such side effects.
  • Although, minoxidil is said to do so because of the phenomenon known as an immediate telogen release, which means after using Minoxidil, telogen hair shed off and is replaced by anagen hair.
  • So, up to two to three months of using Minoxidil paradoxically can cause hair fall and no such phenomenon has been reported with Finasteride.
  • Lastly, keep taking the medication without hiking its dose and also start taking hair vitamin supplements like Keraglo Eva tablet daily. Also, get your serum ferritin level.

For further information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Alopecia - Hair loss Treatment Through Homeopathy
Article Overview: Hair fall or alopecia is a very common condition seen in many young people. Hair fall can be a genetic problem or due to some external factors. Depending on the cause of hair fall, homeopathic remedies are prescribed. The well selected homeopathic remedy not only helps to reduce the hair fall but also enhances the physical and mental wellbeing.  Read Article »
Dr. Sheetal Kamble
Homeopathic Physician

Nowadays, hair fall problem is gradually increasing. Many young adults have been complaining about hair loss issues. Some of them complain about genetic or hereditary kind of hair loss, while some of them complain hair fall after the use of certain medications or due to some external factors li ...  Read Article »
 
I am just 22 and already going bald. Why?
Query: Hello doctor,I am a 22 year old male, height 5 feet and 5 inches and weight 66 kg. I first started experiencing hair fall a year ago, and after taking homeopathy treatment, there was a good improvement in a couple of months. I did not have any hair fall for eight to nine months. But, from the last ...  Read Full »
Dr. (prof.) Kumaresan Muthuvel
Dermatologist

Answer: Hello, Welcome to icliniq.com. The hair fall you are experiencing might be androgenetic alopecia, and this is a genetic condition. This happens if your father or other family members are bald. Usually, the genetic baldness starts from the age of 20 to 25 and gradually progresses. A fall of up to 1...  Read Full »
 
Is it fine to plan for baby while taking Finasteride?
Query: Hi doctor, I have been consuming Finasteride 1 mg for more than a year for androgenic alopecia. I have mild hair fall concentrated at the vertex. My hair started thinning before four years, mostly at the vertex. My age is 36. I am in excellent health and married. Now, I am planning for a baby. Curre...  Read Full »
Dr. Jyotisterna Mittal
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have read your query in detail and do understand your concern. Studies have shown that there is no risk to the mother or fetus if the partner is on Finasteride 1 mg daily while conceiving and thereafter. However, females should avoid handling these tablets during pregna...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »